Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 426, NWS Birmingham, AL

August 6, 2005Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2005, 8:56 PM CDT for Tuscaloosa County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2005, 8:56 PM CDT (01:56 UTC)
Expired
Aug 6, 2005, 9:45 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:24 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 3:24 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SAT AUG 6 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY) MAIN FEATURE OF CONCERN
THROUGH THE SHORT TERM WILL BE THE STAGNANT UPPER LEVEL LOW. FROM
THIS FEATURE...ALL THE FORECAST ISSUES EMANATE. RAIN
CHANCES...LOWS AND HIGHS WILL ALL BE IMPACTED. OVERALL...MODELS
AND GUIDANCE ARE WITHIN A FEW DEGREES OF EACH OTHER...WITH THE
MOST SIGNIFICANT DIFFERENCES IN POPS. NOT GOING TO BUY INTO LOWER
POPS WHICH THE NAM IS LEANING TOWARDS OVER OUR NORTHWESTERN
COUNTIES. ALTHOUGH THAT AREA IS LESS INFLUENCED BY THE LOW/REMNANT
TROUGH...SUFFICIENT LOW LEVEL INSTABILITY SHOULD BE MORE THAN
ENOUGH TO BRING ABOVE NORMAL POPS TO THE AREA. CLOSER TO THE
LOW...GUIDANCE POPS ARE MORE IN LINE...AND THE MAIN BONE OF
CONTENTION WILL BE TEMPERATURES. STAYED SOMEWHAT CONSERVATIVE
THROUGH THE PERIOD...DIFFERENCES IN CLOUD COVER/SHOWER COVERAGE
WILL MAKE BIG DIFFERENCES ON THE SMALL SCALE VARIATION OF TEMPS.
ALL IN ALL...GOOD CONFIDENCE IN THE GENERAL FORECAST OF THE LOW AND
LINGERING TROUGH...AND ABOVE NORMAL POPS. CONFIDENCE IS ONLY
SLIGHTLY LOWER ON TEMPERATURES.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY) NO MAJOR CHANGES PLANNED
TO THE LONG TERM PORTION OF THE FORECAST AT THIS POINT. IN SPITE
OF SUBTLE SHUFFLING OF UPPER LEVEL FEATURES...THE MAIN FLAVOR OF
THE FORECAST REMAINS UNCHANGED...WITH NEAR NORMAL TEMPERATURES AND
ABOVE NORMAL POPS. A STRONG TROUGH APPROACHING THE PACIFIC COAST
NUDGES THE WESTERN CELL OF THE UPPER RIDGE EASTWARD...WHICH
ESSENTIALLY MERGES WITH THE EASTERN/BERMUDA HIGH CELL. IN SPITE OF
A WEAK UPPER LEVEL RIDGE BUILDING OVER THE AREA LATE IN THE WEEK
AND INTO THE WEEKEND...ENOUGH MOISTURE REMAINS...AND SOUTHERLY
SURFACE FLOW SHOULD SUSTAIN NORMAL TO SLIGHTLY ABOVE NORMAL POPS.
SUSPECT MEX TEMPS MAY BE A DEGREE OR TWO HIGH IN LIGHT OF THE
ABOVE NORMAL POPS AND MOISTURE...BUT SEE NO PROBLEM WITH THE
CURRENT FORECAST HIGHS AND LOWS.  TWEAKS WILL BE MINOR...IF ANY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  84  69  87 /  60  70  50  60
ANNISTON    69  83  71  86 /  60  70  50  60
BIRMINGHAM  69  85  71  88 /  50  60  40  50
TUSCALOOSA  69  87  71  90 /  40  60  40  50
CALERA      68  87  70  86 /  40  70  40  50
AUBURN      69  83  71  85 /  60  70  50  60
MONTGOMERY  70  87  71  86 /  60  70  50  60
TROY        69  85  71  86 /  60  70  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81
Hazardous weather outlook, Aug 6, 8:12 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT SAT AUG 6 2005

ALZ011>015-017>050-080112-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
812 PM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT)

A FEW STRONG THUNDERSTORMS WITH WIND GUSTS UP TO 45 MPH...FREQUENT
LIGHTNING CLOUD TO GROUND STRIKES...AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 THROUGH
10 PM CDT.

THE STORMS WILL WEAKEN BY 10 PM CDT AS THE ATMOSPHERE COOLS AND
BECOMES MORE STABLE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

In the hours before

Special weather statement, Aug 6, 6:18 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT SAT AUG 6 2005

ALZ025-062345-
SHELBY-
618 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL
645 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALABASTER...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CALERA...ALABASTER...
MONTEVALLO...AND HELENA THROUGH 645 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW.  IF LIGHTNING IS OBSERVED... WAIT AT
LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE
RESUMING OUTDOOR ACTIVITIES.

GUSTY WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM AS WELL.

MBS/91
Special weather statement, Aug 6, 6:31 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SAT AUG 6 2005

ALZ026-070000-
ST. CLAIR-
631 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR COUNTY
UNTIL 700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 21 MILES SOUTHEAST OF STEELE.  THIS THUNDERSTORM WAS
MOVING TO THE WEST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS ACROSS NORTHERN ST.
CLAIR...INCLUDING THE CITY OF ASHVILLE...THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Aug 6, 6:31 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CALL TO ACTIONS
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SAT AUG 6 2005

ALZ026-070000-
ST. CLAIR-
631 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR COUNTY
UNTIL 700 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 21 MILES SOUTHEAST OF STEELE.  THIS THUNDERSTORM WAS
MOVING TO THE WEST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS ACROSS NORTHERN ST.
CLAIR...INCLUDING THE CITY OF ASHVILLE...THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Aug 6, 7:50 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SAT AUG 6 2005

ALZ015-024-070130-
JEFFERSON-WALKER-
750 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 830 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWER AND STORMS ACROSS WESTERN JEFFERSON COUNTY.
THE STORMS WERE GENERALLY MOVING SOUTHWEST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON...
SYLVAN SPRINGS...MINOR...HOMEWOOD...GRAYSVILLE...FULTONDALE...
BIRMINGHAM AND HUEYTOWN THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91
Special weather statement, Aug 6, 8:11 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
811 PM CDT SAT AUG 6 2005

ALZ023-070200-
TUSCALOOSA-
811 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
845 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS MOVING INTO EASTERN TUSCALOOSA
COUNTY...MOVING WEST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS MAINLY EAST OF TUSCALOOSA...I
INCLUDING KELLERMAN...BROOKWOOD...AND VANCE THROUGH 845 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.  SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...AND LOCALLY HEAVY RAINFALL
OF ONE TO TWO INCHES ARE POSSIBLE WITH THESE STORMS AS WELL.
Special weather statement, Aug 6, 8:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT SAT AUG 6 2005

ALZ015-024-070200-
JEFFERSON-WALKER-
831 PM CDT SAT AUG 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER
COUNTIES UNTIL 900 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM
APPROACHING THUNDERSTORMS...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES SOUTH OF TUTWILER TO 9 MILES
NORTH OF CURRY...MOVING WEST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
GOODSPRINGS...CURRY...CORDOVA...TUTWILER...PARRISH...JASPER...
OAKMAN...AND NAUVOO THROUGH 900 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE.  AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:38 PM CDTSevere Thunderstorm WarningBMXWalker37 min
Aug 7, 2:57 PM CDTFlash Flood WarningBMXJefferson, Shelby2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.